I could almost handle the headaches, but I can I handle the stupids?
November 23, 2009 9:33 AM Subscribe
Tips & tricks for adapting to the side effects of Topamax (topiramate) for a full-time office worker & part-time grad student?
posted by onshi to health & fitness (14 answers total) 4 users marked this as a favorite
I have been dealing with chronic migraines for about ten years, and have tried a number of preventative drug therapies during that time (elavil, flunarizine, propranolol) with limited success. Recently another disruptive health issue cropped up, which spurred me to try to get the migraines under control.
I am now a few weeks into a daily dose of Topamax.
Some of the much-discussed (on AskMe
and elsewhere) side effects have already become apparent, most notably:
- Difficulty with attention / concentration - last week there were at least two days where I accomplished almost literally nothing at work. I continually zoned out for quarter- to half-hour periods, and had trouble thinking clearly even when I did remain on-task for more than a few minutes at a time. Although this did provide some useful insight into my partner's not-always-so-wonderful-world of living with ADHD, I probably cannot justify trading sick days at home with migraine for zombie days at work on "Dopamax" for too long.
- Clumsiness / ataxia / psychomotor slowing - terminologically, I'm not sure how to differentiate between these, but at any rate, I'm much more of a klutz than usual. I had been walking carefully on a torn medial meniscus since May while awaiting an MRI and (maybe) surgery, but since the Topamax my knee has been very sore due to countless stumbles and mis-steps. One slip was bad enough that I was walking with a cane for stability for two days afterwards, and I was almost tempted to keep doing so just for the added sense of security. I'm normally a brisk walker, and on top of the cognitive side effects it feels like adding insult to injury that I should have to shuffle along in physical space as well as in my mental environment.
- Communication - both in written and verbal form... even simple sentences come out mangled, and I've been producing the most egregious typos -- e.g. "licidiouse" for "delicious" -- and completely mixing up word order to the point of utter nonsense without noticing (with that in mind, I apologize if my sixth proofread doesn't catch all of the errors in this post). At school, I have had to drop one of the two courses I was taking this term because the prospect of full participation in a grad-level seminar was too much to bear right now; as it is, I had to revert to a 'behind the scenes' preparatory role for a group debate for fear of making an ass of myself in front of a tutorial tonight.
Getting to the point, my question for anyone who has taken Topamax or another drug with similar side effects is: what strategies were you able to emplyo successfully to mitigate these (or other) impacts on your life? I know that it will only be possible to 'push back' against the drug to a certain extent, and that I will ultimately have to decide if its effectiveness versus migraine (if any!) is worth the cost, but at this point I'm trying to remain optimistic and gather whatever tools I can.